Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

July 31, 2021Broward County, Florida

NWS Miami, FL issued this special weather statement at Jul 31, 2021, 12:33 AM EDT for Broward County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 12:33 AM EDT (04:33 UTC)
Expired
Jul 31, 2021, 1:15 AM EDT
In force
42 min
Issued by
NWS Miami, FL

County Broward County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS82 KMFL 310433
SPSMFL

Special Weather Statement
National Weather Service Miami FL
1233 AM EDT Sat Jul 31 2021
 
FLZ067-071-310515-
Inland Broward County FL-Inland Palm Beach County FL-
1233 AM EDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BROWARD AND SOUTHWESTERN 
PALM BEACH COUNTIES UNTIL 115 AM EDT...

* At 1233 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Alligator Alley
  And Miami Canal, or 25 miles west of Pembroke Pines, moving north
  at 5 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Mile Marker 30 On Alligator Alley, Intersection Alligator Alley And
  Miami Canal, Miccosukee Service Plaza and West Broward Rec. Area On
  Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2599 8055 2599 8086 2639 8086 2639 8055
      2625 8049
TIME...MOT...LOC 0433Z 180DEG 5KT 2613 8073 

$$

RAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jul 30, 7:58 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 7:58 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Miami FL
758 PM EDT Fri Jul 30 2021

.AVIATION(00Z TAFS)...

Primarily VFR and southerly flow through the period. Isolated to
scattered showers and thunderstorms will develop tomorrow
afternoon along inland advancing sea breeze boundaries, focusing
the greatest convective coverage over inland areas. VCTS is in
place for all terminals to account for convective development
along outflow boundaries through the early evening hours.

&&

.UPDATE...

Minimal changes to the ongoing forecast with this update. Isolated
showers and thunderstorms will continue over inland areas this
evening, briefly affecting the western suburbs of Palm Beach
County along with the Lake communities prior to nocturnal
boundary-layer stabilization. For tomorrow, the primary concern
will be heat-related impacts as heat indices climb into the 103
to 109 degree range, with the hottest temperatures forecast
across inland areas. While present indications are that Heat
Advisory criteria will not be met (i.e., heat index of 108 degrees
for two hours or greater), extra precautions from the heat are
encouraged, especially if you work or spend extended time
outdoors. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light-weight and loose-fitting clothing when
possible. Take frequent breaks in shaded or air-conditioned
environments and drink plenty of water.

&&

.PREV DISCUSSION... (Issued 342 PM EDT Fri Jul 30 2021)

DISCUSSION...

Short Term (Rest of Today through Saturday):

Surface ridging across the western Atlantic will keep a relatively
light wind flow across the region during the short term period, with
a S to SE component. A diffuse boundary just to the north of Lake
Okeechobee will also serve as a focus for moisture and instability.
Fortunately, drier air has already filtered in portions of South FL,
noted by GOES-16 water vapor imagery, and this drier air sifting
around the base of high pressure over the Atlantic looks to stick
around through the remainder of the day. This should keep convection
that develops this afternoon less robust than previous days. With
that said, a stronger wind gust or two cannot be ruled out,
especially with multiple outflows and both sea breeze boundaries
expected during the afternoon hours when daytime heating is
greatest. The Gulf breeze is expected to progress inland just fine,
however the Atlantic breeze is somewhat questionable -- some models
suggest it pushing across interior sections of the eastern counties
and other models suggest pinning the sea breeze along the coast.
Depending on where the sea breeze sets up will be a large contender
on rain chances, rainfall, and flooding this afternoon. Thus, capped
PoPs at 50 percent for this afternoon.

MFL's 30/12Z sounding shows another day with very weak steering flow
and low-level winds. Models are all over the place with the steering
flow, though the majority suggest a SW flow whereas this mornings
sounding showed a SSE flow. Given the light nature of the winds and
the multiple boundaries expected, storm propagation will be largely
dependent on boundary collisions/motion. Localized flooding will
also be a concern with the slow storm motion, especially in areas
that received plenty of rain from prior days. If the more westerly
component of the steering flow were to be dominant, the east coast
may see convection once again during the late afternoon/early
evening hours. If the more easterly component were to dominate,
convection should stay mostly across interior sections of South FL.

Recap: primary storm threats remain frequent lightning, gusty winds,
and torrential downpours that could lead to nuisance flooding,
especially across areas that have seen plenty of rain the past few
days. Activity will diminish into the evening with a mostly quiet
overnight expected outside of possible showers and maybe a storm
over the Atlantic waters.

By Saturday, PoPs are forecast to be much lower than what has been
seen all week thanks to drier air infiltrating the region. Diurnal
heating and sea breeze formation will still lead to afternoon
showers and storms, though not as widespread as past days. The bulk
of the activity should stay in interior sections. Therefore, capped
PoPs at 40 percent.

Toasty temperatures in the short term, with highs reaching the low
to mid 90s. Heat index values will reach into the lower to mid 100s.
Drink plenty of water and and know the signs of various heat
illnesses.

Long Term (Saturday Night through Friday):

Long range model solutions remain in fair agreement for the long
term forecast, showing a mid-upper level deepening trough moving
across the SE CONUS early next week, with an associated sfc front
reaching the northern half of the peninsula. Latest solutions
suggest that the front should stall before reaching SoFlo.
Meanwhile, high pressure still dominates the west Atlantic with
its sfc ridge extending into our area, while deep high pressure
also dominates most of the GOMEX.

With this synoptic scenario in place, the trough/front complex
should push the Atlantic ridge axis just to our southeast, and
shift winds to the south/southwest through at least mid week.
Winds over land will remain relatively weak, mainly in the 5-10 kt
range, which will allow for afternoon sea breezes to form and
become focal points for convection. POPs remain in the high-end
scattered, with a few interior areas possibly having numerous
coverage as sea breezes push inland. Also, subsequent outflow
boundaries will also add opportunities for convection to redevelop
and keep rain/storm activity well into the late afternoon/evening
hours. Although it remains to be seen how much of an effect we
will see from the current SAL, models are responding by dropping
POPs a little through mid week. Thus, will keep the mainly
scattered coverage in the grids through Wednesday.

Both GFS and ECMWF depict a couple of potential impulses travailing
along the base of the trough, bringing added instability and better
chances of rain and storms for Thu and Fri. But for now will only
adjust POps slightly higher on both days, 60-65% range, and wait for
persistence in upcoming model runs before going any higher.

With the relatively weak flow and lingering deep tropical moisture
over the area, temps will remain warm with afternoon highs in the
low 90s for much of SoFlo. Heat index values may again be a concern
with afternoon numbers well into triple digits.

MARINE...

High pressure at the surface will build across South Florida from
the Atlantic to end the week and through the upcoming weekend. This
will lead to prevailing SE-S winds across the local waters. Speeds
will be generally 10 knots or less with seas 3 ft or less outside
showers and thunderstorms. Waterspouts are also possible across all
the South Florida waters for the rest of today, particularly the
Atlantic coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  92  79  93 /  20  40  30  50
West Kendall     78  94  78  93 /  20  40  30  50
Opa-Locka        78  93  78  93 /  20  40  30  50
Homestead        78  91  78  91 /  10  40  20  40
Fort Lauderdale  79  91  80  91 /  20  30  20  50
N Ft Lauderdale  79  91  80  92 /  20  30  20  50
Pembroke Pines   78  92  78  92 /  20  40  30  50
West Palm Beach  78  93  78  93 /  20  30  30  50
Boca Raton       78  93  79  93 /  20  30  20  40
Naples           78  92  78  92 /  10  30  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation/Update...Weinman
Tonight/Saturday and Marine...Fell
Saturday Night through Friday...AR

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 30, 4:36 PM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
436 PM EDT Fri Jul 30 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
436 PM EDT Fri Jul 30 2021

...SCATTERED STORMS AND LOCALIZED FLOODING POSSIBLE...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered thunderstorms will continue into the early
evening hours. Locally gusty winds and heavy rainfall will be
possible with this activity.

Waterspouts: Waterspouts cannot be ruled out with showers and
thunderstorms.

Flooding: Localized flooding from heavy rainfall will be possible,
especially across the east coast metros.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot temperatures are forecast for this weekend, and extra precautions
from the heat are encouraged, especially if you work or spend
extended time outdoors.

Scattered showers and thunderstorms are possible through next week.
Frequent lightning, localized flooding, and gusty winds will be the
primary hazards with the strongest thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Weinman

In the hours before

Special weather statement, Jul 31, 12:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
1233 AM EDT Sat Jul 31 2021

FLZ067-071-310515-
Inland Broward County FL-Inland Palm Beach County FL-
1233 AM EDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BROWARD AND SOUTHWESTERN
PALM BEACH COUNTIES UNTIL 115 AM EDT...

* At 1233 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Alligator Alley
  And Miami Canal, or 25 miles west of Pembroke Pines, moving north
  at 5 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Mile Marker 30 On Alligator Alley, Intersection Alligator Alley And
  Miami Canal, Miccosukee Service Plaza and West Broward Rec. Area On
  Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2599 8055 2599 8086 2639 8086 2639 8055
      2625 8049
TIME...MOT...LOC 0433Z 180DEG 5KT 2613 8073

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:05 PM EDTSpecial Weather StatementMFLHendry40 min
Jul 31, 6:39 PM EDTSpecial Weather StatementMFLHendry51 min
Jul 31, 7:01 PM EDTSpecial Marine WarningMFL59 min
Jul 31, 7:05 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry, Palm Beach40 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.